Alert archive / Maine / Gale Warnings in 2008

Gale Warning 39, NWS Caribou, ME

December 22, 2008

NWS Caribou, ME issued this gale warning at Dec 22, 2008, 9:38 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2008, 9:38 AM EST (14:38 UTC)
Expired
Dec 23, 2008, 3:33 AM EST
In force
18 hr
Issued by
NWS Caribou, ME

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WHUS71 KCAR 221438
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
938 AM EST MON DEC 22 2008

ANZ050>052-222200-
/O.CAN.KCAR.SR.W.0004.000000T0000Z-081222T1500Z/
/O.NEW.KCAR.GL.W.0039.081222T1438Z-081222T2200Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
938 AM EST MON DEC 22 2008

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
STORM WARNING HAS BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
3 follow-up statements
638 
WHUS71 KCAR 222000
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EST MON DEC 22 2008

ANZ050>052-230400-
/O.EXT.KCAR.GL.W.0039.000000T0000Z-081223T1000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
300 PM EST MON DEC 22 2008

...GALE WARNING NOW IN EFFECT UNTIL 5 AM EST TUESDAY...

THE GALE WARNING IS NOW IN EFFECT UNTIL 5 AM EST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
220 
WHUS71 KCAR 230239
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
939 PM EST MON DEC 22 2008

ANZ052-231000-
/O.CAN.KCAR.GL.W.0039.000000T0000Z-081223T1000Z/
/O.NEW.KCAR.SC.Y.0088.081223T0239Z-081223T1000Z/
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
939 PM EST MON DEC 22 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST TUESDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE WAVE
CONDITIONS OF 5 FEET OR HIGHER. THIS WILL PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

ANZ050-051-231000-
/O.CON.KCAR.GL.W.0039.000000T0000Z-081223T1000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
939 PM EST MON DEC 22 2008

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HEWITT
840 
WHUS71 KCAR 230833
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
333 AM EST TUE DEC 23 2008

ANZ050-051-231600-
/O.CAN.KCAR.GL.W.0039.000000T0000Z-081223T1000Z/
/O.EXB.KCAR.SC.Y.0088.000000T0000Z-081223T1600Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
333 AM EST TUE DEC 23 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. THE
GALE WARNING HAS BEEN CANCELLED. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE WAVE
CONDITIONS OF 5 FEET OR HIGHER. THIS WILL PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

ANZ052-231600-
/O.EXT.KCAR.SC.Y.0088.000000T0000Z-081223T1600Z/
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
333 AM EST TUE DEC 23 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EST THIS
MORNING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 11 AM EST THIS
MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE WAVE
CONDITIONS OF 5 FEET OR HIGHER. THIS WILL PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

MIGNONE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Dec 22, 8:17 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 22, 8:17 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE CARIBOU ME
817 AM EST MON DEC 22 2008

.SYNOPSIS...
INTENSE LOW PRESSURE WILL MOVE INTO NEW BRUNSWICK TODAY. THIS
SYSTEM WILL PRODUCE BLIZZARD CONDITIONS OVER MUCH OF THE REGION
THIS MORNING. SNOW WILL END THIS AFTERNOON AS THE LOW CONTINUES TO MOVE
TO THE NORTHEAST. HIGH PRESSURE WILL BUILD IN FROM THE WEST
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH SNOW ENDED ACROSS DOWNEAST HAVE DROPPED BLIZZARD WARNING BUT
ISSUED ADVISORY FOR BLOWING SNOW FOR THE REMAINDER OF TODAY.

PRIMARY FOCUS HAS BEEN TO MONITOR SNOW BANDS ON RADAR AND COMPARE
WITH SHORT TERM MODELS. ALSO RADAR SNOW FALL IN VERY GOOD
AGREEMENT WITH GROUND TRUTH. WILL CONTINUE TO ADJUST SNOW AMOUNTS
BASED ON BANDING AND RADAR. BUFKIT INDICATES OMEGA IN MOST
FAVORABLE PART OF SNOW GROWTH ZONE OVER CENTRAL AREAS. BASED ON
SURFACE PRESSURE...LOW CENTRAL PRESSURE RUNNING LOWER THAN
GUIDANCE. AM CONCERNED WITH VERY TIGHT PRESSURE GRADIENT BEHIND
THE DEPARTING LOW. WITH VERY LOW SNOW DENSITY CONCERNED WITH
BLOWING AND DRIFTING SNOW SO PLAN TO EXTEND BLIZZARD WARNING UNTIL
NOON FOR CENTRAL/DOWNEAST AREAS...WHILE MAINTAINING THE BLIZZARD
WARNING ACROSS NORTHERN AREAS. TEMPERATURE...DEW POINT...SKY AND POPS
DOING WELL AND HAVE MADE ONLY MINOR ADJUSTMENTS. WIND SPEED
CURRENTLY RUNNING A LITTLE TOO HIGH...BUT EXPECT INCREASE AS LOW
MOVES AWAY. HAVE ADJUSTED QPF GRIDS 06-12Z TO BETTER FIT ADJUSTED
SNOW AMOUNTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL CROSS THE REGION TUESDAY...WITH PARTLY SUNNY
SKIES ACROSS NORTHERN AREAS AND MOSTLY SUNNY SKIES DOWNEAST.
HIGH PRESSURE WILL MOVE TO THE EAST TUESDAY NIGHT...WITH WARM
ADVECTION DEVELOPING. THE WARM ADVECTION WILL SUPPORT THE
DEVELOPMENT OF LIGHT OVERRUNNING SNOW LATER TUESDAY NIGHT. LIGHT
OVERRUNNING PRECIPITATION WILL CONTINUE WEDNESDAY TO THE NORTH OF
A WARM FRONT LIFTING ACROSS THE REGION. ACROSS NORTHERN
AREAS...PRECIPITATION WILL REMAIN SNOW WEDNESDAY. ENOUGH WARM AIR
WILL REACH DOWNEAST AREAS TO ALLOW THE SNOW TO TRANSITION TO A
WINTRY MIX...WITH A POSSIBLE TRANSITION TO ALL RAIN ALONG THE
COAST. LOW PRESSURE SHOULD THEN TRACK NORTHEAST ACROSS NORTHERN
MAINE WEDNESDAY NIGHT...WITH SNOW CONTINUING ACROSS NORTHERN
AREAS. MIXED PRECIPITATION WILL OCCUR EARLY WEDNESDAY NIGHT
DOWNEAST IN ADVANCE OF A COLD FRONT CROSSING THE REGION.
PRECIPITATION SHOULD THEN TRANSITION TO SNOW DOWNEAST LATER
WEDNESDAY NIGHT IN THE WAKE OF THE COLD FRONT. TEMPERATURES WILL
BE AT BELOW NORMAL LEVELS TUESDAY. TEMPERATURES WEDNESDAY WILL BE
AT NEAR NORMAL TO SLIGHTLY ABOVE NORMAL LEVELS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE LONG TERM FINDS THE GFS AND ECMWF IN GOOD GENERAL AGREEMENT
THROUGH MOST OF THE PERIOD. THE START OF THE PERIOD WILL FIND A
LOW PRESSURE SYSTEM EXITING TO THE EAST INTO THE CANADIAN
MARITIMES. HIGHER PRESSURE WILL BUILD IN BEHIND THE LOW AND WILL
DOMINATE THROUGH EARLY SAT MORNING. THE WARM FRONT IN ADVANCE OF
THE NEXT LOW WILL BEGIN TO INFLUENCE CONDITIONS FOR THE AREA SAT
MORNING. THE WARM FRONT WILL WORK THROUGH THE AREA EARLY SUN
MORNING WITH THE LOW CENTERED OVER SOUTHERN QUEBEC. THE TRAILING
COLD FRONT WILL MOVE THROUGH AROUND MID DAY SUN. HIGH PRESSURE
WILL BUILD ACROSS THE REGION AND WILL REMAIN THROUGH THE END OF
THE PERIOD. AT THE END OF THE PERIOD THE GFS INDICATES THAT A LOW
OVER LAKE SUPERIOR WITH AN ASSOCIATED WARM FRONT EXTENDING INTO
WESTERN MAINE. THE ECMWF INDICATES THAT A HIGH PRESSURE RIDGE
CENTERED OVER KY WILL RIDGE N ALONG THE APPALACHIANS INTO WRN ME.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
EXPECT IFR CONDITIONS INTO THIS AFTERNOON AS INTENSE LOW PRESSURE
MOVES INTO NEW BRUNSWICK...IMPROVING TO VFR CONDITIONS TONIGHT.
VFR CONDITIONS CAN BE EXPECTED TUESDAY. CONDITIONS WILL LOWER TO
MVFR LEVELS TUESDAY NIGHT IN DEVELOPING SNOW. MVFR/IFR CONDITIONS
ARE THEN EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. MVFR CONDITIONS
COULD LINGER EARLY THURSDAY. VFR CONDITIONS ARE THEN EXPECTED
LATER THURSDAY AND FRIDAY.

&&

.MARINE...
NEAR TERM: INTENSE LOW PRESSURE CENTER MOVING ACROSS COASTAL
WATERS. WINDS BRIEFLY DIMINISH DUE TO CLOSE PROXIMITY OF LOW
CENTER BUT WILL INCREASE AGAIN AS LOW MOVES TO THE NORTHEAST.
HAVE ONLY MADE FEW MANUAL ADJUSTMENTS TO WIND WITH FORECAST
WORKING OUT VERY WELL. FOR WAVES: HAD TO RAISE WAVE HEIGHTS IN
BASED ON CURRENT OBSERVATIONS WITH SEAS COMING UP A LITTLE FASTER
THAN MODEL. PLAN TO USE BLEND OF NAM/GFS SWAN WHEN NEW VERSIONS
AVAILABLE. WILL KEEP STORM WARNING FOR NEW ISSUANCE SINCE WIND
EXPECTED TO INCREASE AS LOW MOVES TO NORTHEAST.

SHORT TERM: SEAS COULD REMAIN AROUND SMALL CRAFT ADVISORY LEVELS
TUESDAY THROUGH TUESDAY NIGHT...WITH SMALL CRAFT ADVISORY LEVEL
WINDS POSSIBLE TUESDAY MORNING. WINDS/SEAS ARE THEN EXPECTED TO BE
ABOVE SMALL CRAFT ADVISORY LEVELS WEDNESDAY THROUGH THURSDAY.

&&

.TIDES/COASTAL FLOODING...
WAVE HEIGHTS OFF-SHORE EXPECTED TO BUILD TO OVER 20 FEET LATER
THIS MORNING. THIS COULD TRANSLATE TO 10 TO 15 FOOT BREAKER IN THE
SURF ZONE. WILL KEEP COASTAL FLOOD ADVISORY FOR MORNING TIDE.
PRIMARY CONCERN IS WAVE SETUP AND RUNUP ALONG COASTAL AREAS
DIRECTLY EXPOSED TO LARGE WAVES. THIS COULD PRODUCE MINOR BEACH
EROSION AROUND THE TIME OF HIGH TIDE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING UNTIL 5 PM EST THIS AFTERNOON
     FOR MEZ001>006-011-032.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON
     FOR MEZ010-015>017-029>031.
MARINE...STORM WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ050>052.

&&

NEAR TERM...FOSTER/MIGNONE
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...FOSTER/MIGNONE
MARINE...FOSTER/MIGNONE/NORCROSS
Hazardous weather outlook, Dec 22, 8:11 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
811 AM EST MON DEC 22 2008

MEZ001>006-011-032-231315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
811 AM EST MON DEC 22 2008

...BLIZZARD WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW IS EXPECTED AGAIN WEDNESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ010-015>017-029>031-231315-
CENTRAL PISCATAQUIS-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-
811 AM EST MON DEC 22 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW AND MIXED PRECIPITATION IS EXPECTED WEDNESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050>052-231315-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
811 AM EST MON DEC 22 2008

...STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 8:18 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington13 hr
Dec 22, 3:13 PM ESTWind Chill AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset19 hr

Nearby

Gale Warnings in Maine, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.